Plaquenil is a drug used to treat Rheumatoid Arthritis and Systemic Lupus Erythematosis. It is a very good drug and gives many patients significant relief from their symptoms. Plaquenil related eye complications are not common. Plaquenil can produce pigment changes in the macula of the retina. The retina is the part of the back of the eye that you see with. The macula is the central part of the retina responsible for central fine vision.
With Plaquenil related toxicity, the pigment in the macula can change and alter vision by producing blurring and distortion of objects. These changes, if they are going to occur, happen slowly over a long period of time. Your eye care provider can examine the macula and detect subtle changes before you begin to notice any symptoms of problems. As a result, all patients taking plaquenil should have an examination approximately every six months. The macula should be examined through a dilated pupil.
The incidence of Plaquenil related macular problems increases when approaching a dose of 600 to 700 mg. per day. The average dose is 400 mg. per day. This is a very safe dose. Retina related complications have been reported at this dosage level too. However, the risk is much less than higher doses. Even at higher doses, the incidence of complications is not common. As long as you see your eye care professional regularly, you can feel confident that the plaquenil is safe. If any changes occur in the retina, a dye test is ordered to take pictures of the retina to document any changes noted. Contact your primary care physician or ophthalmologist if you have any questions about Plaquenil and eye related complications.